Med Sci Monit 2002; 8(5): CR384-388
BACKGROUND: Statins became one of the most widely used family of drugsmeanwhile. Myopathy in various forms is among the most prevalent side effects. Only few attention hasbeen paid to its various forms of appearance. We are reporting on a so far unknown flu-like responseon statins with very severe symptoms of exhaustion, weakness, aching muscles and joints elevated acutephase response markers and sometimes even subfebrile body temperature. MATERIAL/METHODS: The 5 patients(4 males, 1 female) we monitored showed this response to some but not all the available statins withan onset of latest 3 weeks after starting therapy. RESULTS: Symptoms appeared already at the lowest availabledose of the respective statin. Only in 3 of the patients, CK-elevation was noted, while 4 of them exhibiteda severe increase in 8-epi-prostaglandin-F(2 alpha), an in-vivo oxidation injury marker. Latest 5 weeksafter statin withdrawal the symptoms completely disappeared. Liver function parameters remained normalin all the patients at all time. CONCLUSIONS: Misinterpretation of this flu-like response is particularlydangerous as the treatment with antibiotics initiated in one of the patients may have had deleteriousconsequences. The pathophysiological background of this response remains to be assessed.
Keywords: Acute-Phase Reaction, Adult, Anticholesteremic Agents, Antilipemic Agents, Body Temperature, Female, Humans, Hypercholesterolemia, Male, Middle Aged, Muscular Diseases, Oxygen, Time Factors